Indiana, 2011

Lake-Effect Snow in Indiana, January 8, 2011

January 8, 2011 · NWS LOT · 1 event in 1 county or zone

Lake effect snow developed over portions of Porter County during the afternoon of January 8th. 5 inches per hour between 250 pm CST and 450 pm CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Lake effect snow developed over portions of Porter County during the afternoon of January 8th. A spotter four miles east of Chesterton reported a storm total of 6 inches with a snowfall rate of 1.5 inches per hour between 250 pm CST and 450 pm CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 8, 12:02 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 12:02 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1202 PM CST SAT JAN 8 2011

.DISCUSSION...
1040 AM CST

FORECAST CONCERNS CENTER ON LAKE EFFECT SNOW FOR NORTHWEST
INDIANA. WILL BE ISSUING LAKE EFFECT SNOW WARNING FOR PORTER
COUNTY SHORTLY.

REGIONAL RADAR/SATELLITE DEPICTS CLASSIC SINGLE LES BAND SETUP
ACROSS LAKE MICHIGAN THIS MORNING. COMBINATION OF LAND BREEZE AND
SYNOPTIC TROUGH ASSOCIATED WITH SHORT WAVE DIGGING SOUTHEAST
OVERHEAD IS RESULTING IN TIGHT CYCLONIC CURVATURE TO LOW LEVEL
FLOW OVER SOUTH/EAST PORTIONS OF THE LAKE...WHICH IN TURN HAS
DEFORMED MAIN SINGLE LES BAND INTO AN S SHAPE. LOCALLY RUN  06Z
WRF APPEARS TO BE HANDLING THIS BAND VERY NICELY...AND THUS IS
CAUSE FOR CONCERN AS IT DEPICTS WESTERN PORTION OF BAND OFF WI
SHORE WILL TURN MORE SOUTH AND IMPACT PORTER COUNTY LATE THIS
AFTERNOON AND THIS EVENING. ALTHOUGH LARGER SCALE VERTICAL MOTION
DIMINISHES THIS AFTERNOON WITH SHORT WAVE MOVING OFF TO THE
SOUTHEAST...LOW LEVEL PARAMETERS REMAIN VERY FAVORABLE FOR
CONTINUED STRONG LAKE EFFECT SNOW IN SINGLE BAND CONFIGURATION.

GIVEN THIS SCENARIO...WOULD EXPECT SNOWFALL RATES OF AT LEAST 1-2
INCHES PER HOUR IN HEAVIER SNOW SHOWERS WHICH COULD EASILY RESULT
IN SOME AREAS OF 6 INCH SNOWFALL AMOUNTS AND EVEN LOCALLY HIGHER
ACCUMULATIONS IN SOME SPOTS PARTICULARLY IN NORTHEAST PORTER
COUNTY INTO TONIGHT. THEREFORE WILL BE ISSUING AFOREMENTIONED
WARNING SHORTLY.

RATZER/IZZI

//PREV DISCUSSION...
316 AM CST

MAIN CHALLENGES FOR CURRENT FORECAST PACKAGE ARE DEALING WITH LAKE
EFFECT SNOW POTENTIAL ACROSS NORTHWEST INDIANA TODAY AS WELL AS
APPROACHING SYSTEM ON TUESDAY.

LAKE EFFECT SNOW MACHINE ALREADY GOING STRONG WITH HEAVY SNOWFALL
REPORTED ACROSS SOUTHWEST MICHIGAN AND MODERATE BANDS OF SNOW
SLINKING SOUTH INTO NORTHERN INDIANA. MAIN CONVERGENCE BAND
CURRENTLY LOCATED ACROSS FAR EASTERN LAKE MICHIGAN...AND MAIN ISSUE
WILL BE HOW FAR WEST WILL THIS SHIFT THROUGH THE DAY. H7 LOW OVER
THE EASTERN GREAT LAKES THIS MORNING...WITH GRADIENT SUGGESTING NEAR
DUE NORTH FLOW OVER LAKE MICHIGAN THIS AFTERNOON...BEFORE WINDS WILL
FINALLY BACK TO THE NORTHWEST OVERNIGHT. A COUPLE OF PINWHEELING
TROUGHS AROUND UPPER LEVEL LOW WILL PROVIDE SYNOPTIC ENHANCEMENT TO
GOING SHOWERS...BUT THAT SHOULD GRADUALLY WANE AS WE GO THROUGH THE
LATE MORNING HOURS AS NOTED BY LESS FAVORABLE OMEGA VALUES ON
LOW-RES NAM RUN. INSTABILITY HOWEVER IS QUITE HIGH...AND EQUILIBRIUM
LEVELS ARE PROGGED TO TOP OUT AROUND 600MB THIS AFTERNOON BEFORE
GRADUALLY COMING DOWN THROUGH THE OVERNIGHT HOURS.

ALL THINGS CONSIDERED...THE HEAVIEST SNOW TOTALS WILL REMAIN EAST OF
THE FORECAST AREA...WITH BRIEF POTENTIAL THIS AFTERNOON THROUGH
EARLY EVENING FOR STRONG BANDING TO MEANDER ITS WAY ACROSS PORTER
COUNTY...ESPECIALLY IF MESO-LOW DEVELOPS WHICH IS BEING HINTED AT BY
NAM AND LOCAL WRF RUN. MAIN CONCERN IS FOR NORTHEAST PORTER COUNTY.
THERE IS CONSIDERABLE UNCERTAINTY IN WHERE SNOW WILL FALL AND
RESIDENCE TIME OVER ANY GIVEN AREA. THERE WILL BE A SHARP CUTOFF IN
SNOW TOTALS AS YOU HEAD WEST THROUGH PORTER COUNTY. WITH THE
AFOREMENTIONED FACTORS UNDER CONSIDERATION...LOCAL LAKE EFFECT SNOW
DECISION AIDE SUGGESTS THE POTENTIAL FOR 3 TO 5 INCHES...BUT WITH
INSTABILITY AS HIGH AS IT IS WILL GO AHEAD AND UP THAT SLIGHTLY TO
AROUND 4 TO 6 INCHES. THIS IS BELOW CRITERIA FOR LAKE EFFECT SNOW
WARNING...THUS WILL CANCEL WATCH AND HOIST STRONGLY WORDED ADVISORY
IN ITS PLACE. WHEREVER BANDING SETS UP...WOULD EXPECT HEAVY SNOW TO
QUICKLY ACCUMULATE. GUSTY WINDS OFF THE LAKE WILL ALSO LEAD TO
BLOWING SNOW AND WHITE-OUT CONDITIONS.

SHIFTING ATTENTION...RIDGING WILL BUILD ACROSS THE UPPER MIDWEST
LATE SATURDAY INTO SUNDAY AND UPPER LOW THAT HAS BEEN SPINNING OVER
EASTERN GREAT LAKES IS FINALLY GOING TO PUSH OFF TO THE EAST COAST.
SHORTWAVE TROUGH EJECTS OVER THE COLORADO ROCKIES LATE MONDAY WITH
SURFACE CYCLOGENESIS TAKING PLACE OVER THE CENTRAL PLAINS. LOW IS
PROJECTED TO PASS SOUTH OF THE FORECAST AREA.  WITH DECENT RUN TO
RUN CONTINUITY THUS FAR WITH THIS SYSTEM...DEFORMATION ZONE PRECIP
STILL LOOKS LIKELY FOR TUESDAY WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE. DOESNT LOOK TOO SIGNIFICANT FOR NORTHERN ILLINOIS AND
NORTHWEST INDIANA AS BEST FORCING REMAINS SOUTH...BUT WILL KEEP EYE
ON ANY SHIFTS IN EXPECTED TRACK.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* OCNL MAINLY VFR CIGS THIS AFTERNOON ALONG WEST EDGE OF LAKE
  EFFECT SNOW PLUME.

* NORTHWEST WINDS GUSTING AOA 20 KT THIS AFTERNOON.

RATZER

//DISCUSSION...UPDATED 18Z...

WEATHER PATTERN REMAINS CONTROLLED BY LOW PRESSURE WELL EAST OF
THE AREA AT MIDDAY...THOUGH BROAD AREA OF CYCLONIC NORTHWEST FLOW
REMAINS ACROSS TERMINALS. RELATIVELY DRY ARCTIC AIR IN PLACE
ACROSS IL/WI AND IS PRODUCING LITTLE IN WAY OF ORGANIZED CLOUD
COVER EXCEPT OF COURSE FOR WELL DEVELOPED SINGLE MAIN LAKE EFFECT
SNOW BAND NOTED IN RADAR/SATELLITE EXTENDING NORTH-SOUTH DOWN
WESTERN HALF OF LAKE MICHIGAN. MAIN CONCERN THROUGH THE AFTERNOON
AND EARLY EVENING HOURS IS HOW FAR INLAND LAKE EFFECT CLOUDS WILL
EXTEND...THOUGH CURRENT SATELLITE AND SHORT TERM HIGH RESOLUTION
MODEL GUIDANCE SUGGESTS IT WILL REMAIN JUST OFF TO THE EAST OR ORD
AND MDW. SUBTLE SFC TROUGH MOVING ACROSS NORTHEAST IL AT THIS TIME
APPEARS TO BE A REFLECTION OF MID LEVEL SHORT WAVE MOVING
SOUTHEAST ACROSS THE AREA AT THIS TIME. SOME BROKEN STRATOCU HAS
DEVELOPED RECENTLY ALONG AND AHEAD OF THIS FEATURE...THOUGH
CURRENT EXPECTATION IS THAT ANY CEILING WOULD BE SHORT LIVED WEST
OF THE LAKE. KGYY WILL BE MORE AT RISK OF DEVELOPING MVFR CEILINGS
AND POTENTIALLY SOME FLURRIES/LGT SNOW SHOWERS LATER THIS
AFTERNOON AS CURRENT SNOW BAND CONTINUES TO SHIFT SOUTH/SOUTHEAST.
GREATER THREAT SHOULD REMAIN EVEN EAST OF GYY HOWEVER.

NORTHWEST WINDS CONTINUE TO GUST A LITTLE ABOVE 20 KTS AND THIS
EXPECTED TO CONTINUE THIS AFTERNOON. WINDS SHOULD DECOUPLE AND
LOSE THE GUSTS THIS EVENING...WITH LIGHTER WINDS ON SUNDAY AS HIGH
PRESSURE RIDGE APPROACHES FROM THE WEST. WINDS MAY GO LIGHT AND
VARIABLE BY SUNDAY AFTERNOON...MAKING WIND FORECAST OF LOWER
CONFIDENCE BY THAT TIME.

OTHERWISE...SKIES MAINLY CLEAR ACROSS REGION IN COLD/DRY AIR AND
EXPECT THIS TO CONTINUE THROUGH FORECAST PERIOD.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN PREVAILING VFR CONDITIONS.

* HIGH CONFIDENCE IN WINDS THROUGH THIS EVENING.

* LOW CONFIDENCE IN WINDS SUNDAY.

RATZER

//OUTLOOK FOR ORD/MDW FOR 06Z MONDAY-12Z SATURDAY...UPDATED 18Z...

SUNDAY NIGHT...VFR.

MONDAY...VFR.

TUESDAY...MVFR/SNOW.

WEDNESDAY...SLGT CHC LGT SNOW. MVFR POSSIBLE.

THURSDAY...VFR.

FRIDAY...SLGT CHC LGT SNOW. MVFR POSSIBLE.

RATZER

&&

.MARINE...

A LOW PRESSURE CENTER OVER THE EASTERN GREAT LAKES WILL BE
ABSORBED BY A STRONGER LOW OFF THE ATLANTIC COAST BY SATURDAY
MORNING. MEANWHILE...A LARGE RIDGE OF HIGH PRESSURE FROM
SASKATCHEWAN TO THE NORTHERN PLAINS WILL BUILD WHILE MOVING
SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY BY EARLY SUNDAY.
THIS RIDGE WILL THEN PASS ACROSS LAKE MICHIGAN SUNDAY EVENING.

WINDS MAY BRIEFLY GUST TO NEAR GALE FORCE IN SNOW
SQUALLS...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE LAKE THROUGH
THIS EVENING.

NORTHWEST TO NORTH WINDS...GENERALLY IN THE 20 TO 30 KT RANGE
WILL BEGIN TO SLOWLY DIMINISH TONIGHT...WITH A MORE SIGNIFICANT
DECREASE IN SPEED ON SUNDAY AS THE HIGH PRESSURE AREA BUILDS
ACROSS THE WESTERN GREAT LAKES.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...LAKE EFFECT SNOW WARNING...INZ002 UNTIL 10 PM SATURDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 9 AM SUNDAY.

&&
Hazardous weather outlook, Jan 8, 4:01 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 AM CST SAT JAN 8 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
091015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
401 AM CST SAT JAN 8 2011 /501 AM EST SAT JAN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW HAS DEVELOPED OVER NORTHERN INDIANA AND SOUTHWEST
MICHIGAN. HEAVY BANDS OF SNOW COULD SHIFT WEST IMPACTING PORTIONS
OF NORTHWEST INDIANA...ESPECIALLY PORTER COUNTY...THIS AFTERNOON
AND EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED IN THE
HEAVY SNOW BANDS.

LOCALIZED ICE JAM FLOODING WILL CONTINUE TODAY...PARTICULARLY
ALONG THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LAKE EFFECT SNOW WILL CONTINUE TO BE POSSIBLE ACROSS NORTHWEST
INDIANA INTO EARLY SUNDAY MORNING. THE BEST CHANCE FOR SNOW WILL
BE ACROSS PORTER COUNTY.

THE POTENTIAL FOR LOCALIZED ICE JAM FLOODING WILL CONTINUE
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...HOWEVER
REPORTS OF SNOWFALL ARE APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-091015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
401 AM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT. FREEZING SPRAY IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH SUNDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
401 AM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

FREEZING SPRAY IS EXPECTED ACROSS LAKE MICHIGAN AS WINDS AND
WAVES INCREASE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Porter

When
January 8, 2:30 PM CST to 7:00 PM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277961.